Illinois, 2023

Damaging Wind in Illinois, August 5, 2023

August 5, 2023 · NWS PAH · 1 event in 1 county or zone

A small complex of severe thunderstorms moved southeast across the mid-Mississippi Valley and across parts of southern Illinois during the early morning hours. The storms developed in association with a mesoscale convective vorticity center moving across Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A small complex of severe thunderstorms moved southeast across the mid-Mississippi Valley and across parts of southern Illinois during the early morning hours. The storms developed in association with a mesoscale convective vorticity center moving across Missouri. Isolated damaging winds accompanied the strongest storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 4, 10:21 PM CST, 4 hours 19 minutes earlier.

Area forecast discussion, Aug 4, 10:21 PM CST, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1121 PM CDT Fri Aug 4 2023

.UPDATE...
Issued at 1120 PM CDT Fri Aug 4 2023

Updated aviation discussion for 06z TAFs.

UPDATE Issued at 644 PM CDT Fri Aug 4 2023

Updated aviation discussion for 00z TAFs.

&&

.SHORT TERM...(Tonight through Saturday night)
Issued at 125 PM CDT Fri Aug 4 2023

Models suggest a wind down in absolute convective activity in the
near term, but lingering storms or any redeveloping ones still work
within a high PW air mass, so locally heavy rainfall cannot be ruled
out at any time from any storm into the weekend. The primary axis of
recent heavy rainfall should continue its southward/westward drift,
and could reinitiate this evening/tonight, before spreading
slowly eastward again overnight.

In sum, we'll have to watch the vort energy modeled to migrate
across northern MO later today-tonight, but believe it will stay
far enough north and west of us with its organization that our
plan is to continue carrying our scattered pops west, to more
isolated/widely scattered mention east...while keeping one eye
upon strong storm potential over SEMO/i.e. closer to that energy
field.

In addition for tomorrow, the hot/sticky airmass in place might
yield some HI's 100-105, particularly in the heart of it over
SEMO/nearby locales, with the only relief offered coming from the
lingering of those aforementioned scattered storm chances.

.LONG TERM...(Sunday through Friday)
Issued at 125 PM CDT Fri Aug 4 2023

Things get more dicey heading into the back half of the weekend. A
well advertised wave will drop out of the High Plains and take shape
as it sharpens a negatively tilted trof into across the MO/MS
valleys. The very warm/soupy/charged airmass in place here will
be encountered by the cold front it drives into/across the FA late
Sunday into Sunday night. All modes severe are possible with
particular emphasis on hail/wind along and ahead of the
linear/frontal portion of the system encountered here, better
helicity being nearer the track of the surface cyclone to the
north. Heavy rainers will be contended with again but the
progression of the system should bare better in and out movement
overtop our recently wetted grounds. Still, localized flooding
concerns cannot be ruled out, esp if there are any repeat storms.

In the wake of this system, we'll enjoy a cooling and drying air
mass, at least for a couple days (Mon-Tue). Highs dropping into the
lower half of the 80s will feel even better with dew points falling
back into the 60s.

Warmer temps, higher humidity, and pops, transition back into the
forecast for the latter half of the week. 80s climb back toward 90F
and dew points return to the 70s. There's been some model
consistency suggesting another wave's approach/potential passage
might offer better/more organized storm chances/storm strength
on/by Thursday.

&&

.AVIATION...
Issued at 1120 PM CDT Fri Aug 4 2023

No major changes to the TAFs tonight as the forecast remains on
track. Have included TEMPO groups through Saturday morning to
address scattered pcpn and BCFG that will develop overnight.
Guidance is indicating some uncertainty in the evolution of
convection, but do feel it will be more scattered and shorter
duration compared to the previous mornings. There is the
potential for additional convection to develop Saturday evening,
but confidence is too low to include TAF mention at this time.
Light and variable winds tonight will increase to around 5 to 10
kts out of the SSE to SSW on Saturday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DW
AVIATION...DW
Hazardous weather outlook, Aug 4, 10:59 AM CST, 15 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1159 AM CDT Fri Aug 4 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1159 AM CDT Fri Aug 4 2023 /1259 PM EDT Fri Aug 4 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A strong to potentially severe storm cannot be ruled out, mainly
over southeast Missouri. Wind and hail would be the primary severe
weather hazards, should one occur.

Lightning and heavy rain are more commonplace hazards, and due to
all the recent heavy rain, localized flood issues may occur or be
aggravated. Continue to heed any river flood or flood warnings
remaining in effect.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A chance of storms continues through the weekend. The best chance
will be along and ahead of a cold front later Sunday into Sunday
night. Severe storms with a damaging wind and large hail threat
will be possible Sunday. Otherwise, locally heavy rainfall and
lightning can be expected.

A chance of thunderstorms returns to the forecast again Wednesday
and Thursday. Locally heavy rainfall and lightning are the
primary anticipated hazards.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to stay abreast of the latest forecasts
and updates in case their activation is needed.

In the hours before

Special weather statement, Aug 5, 2:23 AM CST, 17 minutes before
Special Weather Statement
National Weather Service Paducah KY
323 AM CDT Sat Aug 5 2023

ILZ084-085-088-MOZ087-050915-
Jackson IL-Union IL-Williamson IL-Cape Girardeau MO-
323 AM CDT Sat Aug 5 2023

...Strong thunderstorms will impact portions of Union, southwestern
Williamson, southeastern Jackson and northeastern Cape Girardeau
Counties through 415 AM CDT...

At 322 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Murphysboro to near Grand Tower to near
Jackson. Movement was southeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Carbondale around 325 AM CDT.
  Trail Of Tears State Park around 330 AM CDT.
  Cedar Lake Area around 335 AM CDT.
  Cobden and Ware around 340 AM CDT.

Other locations in the path of these storms include Anna, Jonesboro
and Dongola.

This includes the following highways...
 Interstate 57 in Illinois between Mile Markers 22 and 37.
 Interstate 55 between Mile Markers 109 and 110.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3768 8900 3733 8915 3734 8948 3748 8968
      3758 8955 3756 8953 3758 8952 3758 8949
      3759 8948 3762 8950 3781 8933
TIME...MOT...LOC 0822Z 311DEG 24KT 3773 8932 3757 8944 3743 8962

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RST

The radar

The Paducah radar (KPAH), 75 km away, was scanning. The volume nearest the first event began at 08:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
August 5, 2:40 AM CST to 2:46 AM CST
Where
Union County, 0.5 mi N of Alto Pass to 1 mi E of Anna
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Public
Coordinates
37.577, -89.330

A large tree limb was down just north of Alto Pass. A tree was blown onto a police car just east of Anna.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117011.